Alert archive / Missouri / Areal Flood Warnings in 2012

Areal Flood Warning 5, NWS St. Louis, MO

March 18, 2012Crawford County, Missouri

NWS St. Louis, MO issued this areal flood warning at Mar 18, 2012, 7:50 AM CDT for Crawford County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 7:50 AM CDT (12:50 UTC)
Expired
Mar 18, 2012, 12:00 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, MO

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WGUS43 KLSX 181250
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT SUN MAR 18 2012

MOC055-181700-
/O.NEW.KLSX.FA.W.0005.120318T1250Z-120318T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD MO-
750 AM CDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL NOON CDT

* AT 748 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  THAT SEVERAL ROADS AND LOW WATER CROSSINGS AROUND CUBA WERE STILL
  FLOODED. THIS FLOODING IS DUE TO HEAVY RAIN WHICH OCCURRED ON 
  SATURDAY AFTERNOON AND EVENING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOURBON...
  CUBA...STEELVILLE AND LEASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU
ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3794 9152 3821 9153 3821 9137 3820 9136
      3820 9110 3793 9110

$$

GLASS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 18, 6:52 AM CDT, 58 minutes earlier.

Area forecast discussion, Mar 18, 6:52 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
652 AM CDT SUN MAR 18 2012

.UPDATE...
ISSUED AT 636 AM CDT SUN MAR 18 2012

ISOLATED-SCATTERED MID LEVEL BASED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED WITHIN THE LAST HOUR OR SO IN RESPONSE TO AN AREA OF
STEEP LAPSE RATES AND WAA. CURRENT THOUGHTS ARE THESE WILL HOLD
TOGETHER THROUGH AROUND 15Z OR SO AND THEN SHOULD DISSIPATE. THE
FORECAST WAS UPDATED TO ADD A MENTION OF ISOLATED COVERAGE.

GLASS

&&

.SHORT TERM...
ISSUED AT 350 AM CDT SUN MAR 18 2012
(TODAY)

THE CONVECTIVE COMPLEX WHICH HAS IMPACTED SOUTH CENTRAL IL DURING
THE OVERNIGHT HOURS IS WEAKENING AND MOVING EASTWARD IN CONCERT WITH
THE VEERING LLJ AND THE EWD MIGRATION OF THE UPPER VORTEX THROUGH IL
INTO INDIANA. THE FEW REMAINING SHOWERS AND THUNDERSTORMS SHOULD BE
OVER BEFORE 12Z. CURRENT INDICATIONS ARE THAT CLOUD COVER WILL BE AT
A MINIMUM AT DAYBREAK WITH INCREASING HIGH CLOUDS FROM THE SOUTHERN
PLAINS AND DIURNAL CU DEVELOPMENT THROUGHOUT THE MORNING. THIS CLOUD
COVER SHOULDNT BE ENOUGH TO HAMPER ANOTHER UNSEASONABLY WARM DAY.
SOUTHERLY WINDS WILL GET GUSTY BY MID-LATE MORNING AND H85 TEMPS
RISE TO AROUND +12 TO +14 DEGC DURING THE AFTERNOON. CONSIDERING THE
HIGHS OVER THE LAST 3-4 DAYS...THIS SHOULD TRANSLATE INTO HIGHS FROM
AROUND 80-84 FOR THE CWA.

GLASS

&&

.LONG TERM...
ISSUED AT 350 AM CDT SUN MAR 18 2012
(TONIGHT THROUGH SATURDAY)

ANOTHER ROUND OF STORMS IS EXPECTED TONIGHT...MAINLY ACROSS NERN
AND CNTRL MO AS A SW FLOW SHORTWAVE MOVES NEWD INTO OUR FORECAST
AREA. THE NAM MODEL DEPICTS K INDICES INCREASING INTO THE MIDDLE
30S OVER CNTRL MO BY 06Z MON...INDICATING INCREASING MID LEVEL
MOISTURE AND INSTABILITY. AT LEAST SCATTERED CONVECTION IS
EXPECTED ON MON IN CONTINUED ABNORMALLY WARM...MOIST AND UNSTABLE
ATMOSPHERE FOR MID-LATE MARCH...ALTHOUGH THE BEST THREAT FOR
HEAVY RAINFALL AND SEVERE CONVECTION WILL LIKELY REMAIN W OF OUR
AREA ON MON AS A DEEP UPPER LEVEL TROUGH APPROACHES THE PLAINS. A
SRN STREAM...SLOW MOVING CLOSED LOW IS FORECAST TO DEVELOP MON
NGT IN THE BASE OF THE UPPER LEVEL TROUGH AS IT SLOWLY PROGRESSES
INTO THE SRN PLAINS. A N-S BAND OF CONVECTION MAY SLOWLY SHIFT
EWD INTO NERN AND CNTRL MO MON NGT AHEAD OF A SLOW MOVING COLD
FRONT IN ADVANCE OF THE DEEP UPPER LEVEL TROUGH. A STRONG SLY LOW
LEVEL JET AHEAD OF THE 850 MB TROUGH WILL CONTINUE TO BRING
ABUNDANT GULF MOISTURE NWD INTO OUR AREA. THE UPPER LEVEL LOW WILL
MOVE ONLY SLOWLY EWD THROUGH TX ON TUE THROUGH WED. ALTHOUGH THERE
ARE SOME VARIATIONS IN THE LOCATION AND TIMING OF THE SLOW MOVING
BAND OF CONVECTION AND AXIS OF HEAVIEST RAIN...IT APPEARS THAT IT
WILL MOVE INTO THE WRN PORTION OF OUR AREA AND BRING THE THREAT
FOR FLOODING BEGINNING MON NGT OR TUE AND CONTINUING INTO AT LEAST
WED OR WED NGT. FLOOD WATCHES HAVE BEEN ISSUED FOR WRN MO. DUE TO
THE UNCERTAINTY OF THE EWD PROGRESSION OF THE HEAVY RAIN...FOR
NOW WILL JUST ISSUE AN ESF...HYDROLOGIC OUTLOOK FOR NERN AND
CNTRL MO TO HIGHLIGHT THE POTENTIAL FOR VERY HEAVY RAIN AMOUNTS
AND POSSIBLE FLOODING CONCERNS MON NGT THROUGH WED. WILL ALSO SEE
SLIGHTLY COOLER MAX TEMPERATURES OVER THE WRN PORTION OF OUR AREA
TUE AND WED...MAINLY DUE TO INCREASED CLOUD COVER AND MORE
WIDESPREAD PRECIPITATION OVER THIS AREA. THIS N-S BAND OF
CONVECTION SHOULD EVENTUALLY SHIFT E OF OUR AREA ON THU AS THE
UPPER LOW AND ASSOCIATED SFC LOW MOVE NEWD THROUGH ERN OK. THE
CHANCE OF SHOWERS AND STORMS WILL CONTINUE MAINLY ACROSS SRN
PORTIONS OF MO AND IL AS THE UPPER LEVEL AND ASSOCIATED SFC LOW
MOVE EWD THROUGH SRN MO ON THU NGT AND FRI. COOLER TEMPERATUES ARE
EXPECTED FOR THE LATER PART OF THE WORK WEEK AS THIS UPPER LEVEL
LOW MOVES JUST S OF OUR FORECAST AREA...ALTHOUGH TEMPERATURES
WILL STILL BE ABOVE NORMAL FOR LATE MARCH.

GKS

&&

.AVIATION...
ISSUED AT 636 AM CDT SUN MAR 18 2012

ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED RATHER
QUICKLY WITHIN THE LAST HOUR ACROSS CENTRAL MO. THESE ARE ASSOCIATED
WITH AN EXPANDING AREA OF VFR CIGS FROM AROUND 5000-8000 FT...AND
ARE MOVING TO THE ENE. I HAVE ADDED VICINITY TO ALL BUT KUIN FOR
THE NEXT 3-4 HOURS. IF THEY ACTUALLY IMPACT THE TERMINAL...THE
LONGEVITY SHOULD BE SHORT BASED ON THE CURRENT RADAR COVERAGE. BY
15-16Z I THINK THIS ACTIVITY WILL HAVE DISSIPATED OR BE
DISSIPATING.THEREAFTER EXPECT GUSTY SOUTHERLY WINDS WITH MAINLY
SCATTERED CU AND BROKEN HIGH CLOUDS THROUGH THE AFTERNOON.
LOWERING VFR CIGS EXPECTED TONIGHT WITH THE POSSIBILITY OF SHOWERS
AND MAYBE EVEN THUNDER AT KCOU PRIOR TO DAYBREAK ON MONDAY.

SPECIFICS FOR KSTL...

ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED RATHER
QUICKLY WITHIN THE LAST HOUR ACROSS CENTRAL MO. THESE ARE ASSOCIATED
WITH AN EXPANDING AREA OF VFR CIGS FROM AROUND 5000-8000 FT...AND
ARE MOVING TO THE ENE. I HAVE ADDED VCTS TO THE FORECAST THROUGH
16Z TO ACCOUNT FOR THIS ACTIVITY. IF THEY ACTUALLY IMPACT THE
TERMINAL...THE LONGEVITY SHOULD BE SHORT BASED ON THE CURRENT
RADAR COVERAGE. BY 15-16Z I THINK THIS ACTIVITY WILL HAVE
DISSIPATED OR BE DISSIPATING.THEREAFTER EXPECT GUSTY SOUTHERLY
WINDS WITH MAINLY SCATTERED CU AND BROKEN HIGH CLOUDS THROUGH THE
AFTERNOON. LOWERING VFR CIGS EXPECTED TONIGHT.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 18, 5:15 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 AM CDT SUN MAR 18 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
515 AM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED FOR MUCH OF THE AREA FROM MONDAY
THROUGH FRIDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY
OVER NORTHEAST AND CENTRAL MISSOURI FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A SLOW MOVING STORM SYSTEM WORKS INTO THE REGION.
STRONG TO SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER NORTHEAST
AND CENTRAL MISSOURI MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

In the hours before

Local storm report, Mar 18, 2:21 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 AM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     HAIL             LITCHFIELD              39.18N  89.66W
03/18/2012  M0.25 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Mar 18, 7:36 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
736 AM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     FLOOD            CUBA                    38.06N  91.40W
03/18/2012                   CRAWFORD           MO   LAW ENFORCEMENT

            A NUMBER OF LOW WATER CROSSINGS AROUND CUBA WERE STILL
            FLOODED

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:35 PM CDTRiver Flood WarningLSXSaint Charles23 hr
Mar 17, 7:42 PM CDTSevere Thunderstorm WarningLSXCrawford33 min
Mar 17, 11:54 PM CDTAreal Flood WarningLSXCrawford8 hr
Mar 18, 6:23 AM CDTRiver Flood WarningLSXOsage4 hr

Nearby

Areal Flood Warnings in Missouri, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.